- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Chinese Journal of Mathematics
Volume 2013 (2013), Article ID 237370, 4 pages
Dynamic Analysis of Rotating Pendulum by Hamiltonian Approach
Department of Mathematical Sciences, University of Karachi, Karachi 75270, Pakistan
Received 25 July 2013; Accepted 24 August 2013
Academic Editors: B.-Q. Dong, Z. Han, Z. Shi, and Z. Wang
Copyright © 2013 Najeeb Alam Khan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
A conservative system always admits Hamiltonian invariant, which is kept unchanged during oscillation. This property is used to obtain the approximate frequency-amplitude relationship of the governing equation with sinusoidal nonlinearity. Here, we applied Hamiltonian approach to obtain natural frequency of the nonlinear rotating pendulum. The problem has been solved without series approximation and other restrictive assumptions. Numerical simulations are then conducted to prove the efficiency of the suggested technique.
The rotational pendulum equation [1, 2] arises in a number of models describing the phenomenon in engineering. This equation has been described in the wind-excited vibration absorber  and mechanical and civil structure [4, 5] and has received much attention recently. To improve the understanding of dynamical systems, it is important to seek their exact solution. Most dynamical systems can not be solved exactly; numerical or approximate methods must be used. Numerical methods are often costly and time consuming to get a complete dynamics of the problem.
Little progress was made on the integrability of the rotational pendulum by Lai et al. . Lai and his colleagues used Taylor’s series and Chebyshev’s polynomials to convert the trigonometric nonlinearity to algebraic nonlinearity. They used Mickens iteration method  and found the approximate explicit formulas. Various alternative approaches have been proposed for solving nonlinear dynamical system, parameter-expanding method , frequency-amplitude formulation , max-min approach , harmonic balance method , variational approach , homotopy perturbation method [13–15], Lindstedt-Poincare method , and Hamiltonian approach [17–19].
2. Governing Equation of a Rotational Pendulum
Let us consider a pendulum revolving about a vertical axis and swinging horizontally as shown in Figure 1. The rotational pendulum is assumed to have a length and a lumped mass and turn at constant speed . The kinetic energy and potential energy are where is the angular displacement of the pendulum in the vertical direction. The equation of rotational pendulum can be derived using the Lagrange equation. From the Lagrange equation of motion where . We have The second-order differential equation of the rotational pendulum system with initial conditions is where , .
According to (1), we have Consequently the rotational pendulum equation has a conservative behavior and a periodic solution. The variational principle for (4) can be written as where is period of the nonlinear oscillator and . The least Lagrangian action, from which we can write the Hamiltonian, is From (7), we have Introducing a new function, , is defined as Equation (8) is, then, equivalent to the following one: From (10), we can obtain approximate frequency-amplitude relationship of rotating pendulum.
The variational formulation of rotating pendulum can be written as and can be written in the form of Assume that the solution can be expressed as , substituting Setting We obtained the following frequency-amplitude relationship for nonlinear rotating pendulum:
4. Closing Comments
The present method is an extremely simple method, leading to accuracy of the obtained results. The main advantage of the method is that the obtained results are valid for the whole solution domain. For graphical comparison, variations of the frequency against the amplitude of motion with four different constants are almost the same at in Figure 2. The influence of on the frequency is examined in Figure 3. It is quite obvious that a large has a lower frequency; therefore, an increase in tends to decrease the frequency. An excellent agreement is found in Figure 4 between the two solutions.
Conflict of Interests
The authors declare that they have no conflict of interests.
The work including proofreading was done by all the authors.
The authors are grateful to the Dean of the Faculty of Sciences, University of Karachi, for supporting this work.
- A. M. M. Abdel-Rahman, “The simple pendulum in a rotating frame,” American Journal of Physics, vol. 51, no. 8, pp. 721–724, 1983.
- S. J. Liao and A. T. Chwang, “Application of homotopy Analysis Method in nonlinear oscillations,” Journal of Applied Mechanics, Transactions ASME, vol. 65, no. 4, pp. 914–922, 1998.
- S. T. Wu, “Active pendulum vibration absorbers with a spinning support,” Journal of Sound and Vibration, vol. 323, no. 1-2, pp. 1–16, 2009.
- A. S. Alsuwaiyan and S. W. Shaw, “Performance and dynamics stability of general-path centrifugal pendulum vibration absorbers,” Journal of Sound and Vibration, vol. 252, no. 5, pp. 791–815, 2002.
- O. Fischer, “Wind-excited vibrations-solution by passive dynamic vibration absorbers of different types,” Journal of Wind Engineering and Industrial Aerodynamics, vol. 95, no. 9–11, pp. 1028–1039, 2007.
- S. K. Lai, C. W. Lim, Z. Lin, and W. Zhang, “Analytical analysis for large-amplitude oscillation of a rotational pendulum system,” Applied Mathematics and Computation, vol. 217, no. 13, pp. 6115–6124, 2011.
- C. W. Lim and B. S. Wu, “A modified mickens procedure for certain non-linear oscillators,” Journal of Sound and Vibration, vol. 257, no. 1, pp. 202–206, 2002.
- S.-Q. Wang and J.-H. He, “Nonlinear oscillator with discontinuity by parameter-expansion method,” Chaos, Solitons & Fractals, vol. 35, no. 4, pp. 688–691, 2008.
- J. Fan, “Application of He’s frequency-amplitude formulation to the duffing-harmonic oscillator,” Methods in Nonlinear Analysis, vol. 31, no. 2, pp. 389–391, 2008.
- J. H. He, “Max-min approach to nonlinear oscillators,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 9, no. 2, pp. 207–209, 2008.
- A. Chatterjee, “Harmonic balance based averaging: approximate realizations of an asymptotic technique,” Nonlinear Dynamics, vol. 32, no. 4, pp. 323–343, 2003.
- J. H. He, “Variational approach for nonlinear oscillators,” Chaos, Solitons & Fractals, vol. 34, no. 5, pp. 1430–1439, 2007.
- J. H. He, “The homotopy perturbation method for nonlinear oscillators with discontinuities,” Applied Mathematics and Computation, vol. 151, no. 1, pp. 287–292, 2004.
- N. A. Khan, M. Jamil, S. A. Ali, and A. Nadeem Khan, “Solutions of the force free Duffing van der pol oscillator equation,” International Journal of Differential Equations, vol. 2011, Article ID 852919, 9 pages, 2011.
- N. A. Khan, A. Ara, S. A. Ali, and M. Jamil, “Orthognal flow impinging on a wall with suction or blowing,” International Journal of Chemical Reactor Engineering, vol. 9, no. 1, 2011.
- H. M. Liu, “Approximate period of nonlinear oscillators with discontinuities by modified Lindstedt-Poincare method,” Chaos, Solitons & Fractals, vol. 23, no. 2, pp. 577–579, 2005.
- J.-H. He, “Hamiltonian approach to nonlinear oscillators,” Physics Letters A, vol. 374, no. 23, pp. 2312–2314, 2010.
- N. A. Khan, M. Jamil, and A. Ara, “Multiple-parameter Hamiltonian approach for higher accurate approximations of a nonlinear oscillator with discontinuity,” International Journal of Differential Equations, vol. 2011, Article ID 649748, 7 pages, 2011.
- A. Yildirim, Z. Saddatania, H. Askri, Y. Khan, and M. K. Yazdi, “Higher order approximate periodic solution for nonlinear oscillators with Hamiltonian approach,” Applied Mathematics Letters, vol. 24, no. 12, pp. 2042–2051, 2011.